American College of Medical Toxicology Members Working with Federal Agencies to Investigate Bleeding Complications from Synthetic Cannabinoid Use
An outbreak of major bleeding complications associated with synthetic cannabinoid use may be caused by brodifacoum and other related contaminants
April 13, 2018 — Members of the American College of Medical Toxicology (ACMT) have been working with public health officials to investigate an outbreak of major bleeding complications associated with synthetic cannabinoid use this past month. Over 114 cases have been reported to the Illinois Department of Public
Health (IDPH) as of April 10, 2018. Information remains limited at this time, but affected patients report obtaining synthetic cannabinoids from friends, dealers, or convenience stores in various locations. The case rates in Peoria and Tazewell county are much higher than other areas of the state. Brodifacoum has been detected in the blood of several of patients.
Brodifacoum is a long acting anticoagulant or blood thinner. It is commonly found in rat and mouse poison, and its main effect is to deplete stores of vitamin K. Vitamin K is necessary to stop bleeding, and thus patients exposed to brodifacoum may develop serious bleeding complications. The effects of brodifacoum are prolonged, and may last weeks to months after the initial exposure. The treatment often requires vitamin K for several weeks to months, hospitalization, transfusion of various blood products, and close outpatient follow-up for monitoring of coagulation status.
“ACMT wants health care providers across the country to be aware of this potential risk, as cases of bleeding following use of synthetic cannabinoids are being seen in more Midwestern states,” adds ACMT President, Charles McKay, MD.
Members of ACMT, Illinois Dept. of Public Health (IDPH), Center for Disease Control and Prevention (CDC), Illinois Poison Center (IPC), and local and federal law enforcement agencies are collaborating to investigate this outbreak. Several individuals have been arrested, but it remains unclear why or how brodifacoum and other related contaminants were added to synthetic cannabinoid products. Bleeding complications are not usually reported after synthetic cannabinoid use. Patients who believe they have been exposed are being asked to seek medical attention immediately.
ACMT—Advancing the Toxicological Care of Poisoned Patients and Populations
The American College of Medical Toxicology is a professional, nonprofit association of more than 700 physicians with recognized expertise in medical toxicology. Medical toxicology focuses on the diagnosis, management, and prevention of poisoning/toxicity and other adverse health effects resulting from medications, chemicals, occupational and environmental substances, and biological hazards.